Cases & Commentaries
Nonsurgical Procedural Complications
Epidemiology of Errors and Adverse Events
Approach to Improving Safety
Quality Improvement Strategies
Legal and Policy Approaches
Error Reporting and Analysis
Human Factors Engineering
Specialization of Care
Culture of Safety
Education and Training
Allied Health Services
Health Care Providers
Health Care Executives and Administrators
Non-Health Care Professionals
Setting of Care
Submit a Case
Do you have a case that highlights medical errors that our editors should consider? All submissions are anonymous.
1 - 20
Don't Show Excerpt
Spotlight Cases Only
Sort by Date
Sort by Title
Sort by Author
The Unfamiliar Catheter
with commentary by Sonia C. Swayze, RN, MA, and Angela James, RN, BSN
While drawing labs on a woman admitted after a lung transplant, a nurse failed to clamp the patient's large-bore central line, allowing air to enter the catheter. The patient suffered a cerebral air embolism and was transferred to the ICU for several days.
CVC Placement: Speak Now or Do Not Use the Line
with commentary by Mark Ault, MD, and Bradley Rosen, MD, MBA
A woman found unresponsive at home presented to the ED via ambulance. The cardiology team used the central line placed during resuscitation to deliver medications and fluids during pacemaker insertion. Hours later, a chest radiograph showed whiteout of the right lung, and clinicians realized that the tip of the line was actually within the lung.
with commentary by Jeffrey H. Barsuk, MD, MS
Following gallbladder removal, a patient presented with abdominal pain and fluid in her abdomen. The admitting team, comprised of a second-year resident and intern, decided to perform a paracentesis (fluid removal) without supervision. The patient had a complication necessitating emergency surgery and an ICU stay.
Central, not Epidural
with commentary by Debora Simmons, PhD, RN
Following surgery, a cancer patient was receiving total parenteral nutrition and lipids through a central venous catheter and pain control through an epidural catheter. A nurse mistakenly connected a new bottle of lipids to the epidural tubing rather than the central line, and the error was not noticed for several hours.
Are We Pushing Graduate Nurses Too Fast?
with commentary by Nancy Spector, PhD, RN
While caring for a complex patient in the surgical intensive care unit, a nurse incorrectly set up the continuous renal replacement therapy (CRRT) machine, raising questions about how new nurses should be trained in high-risk procedures.
with commentary by Jean L. Holley, MD
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
Danger in Disruption
with commentary by Dorrie K. Fontaine, RN, PhD
A toddler admitted for severe dehydration requires a femoral IV. The anesthesiologist ignores a nurse's reminder that hospital policy requires monitoring if a child is to receive sedation in the unit. When the nurse attempts to stop the procedure, the anesthesiologist throws the needle to the floor.
Where’s the Feeding Tube?
with commentary by Norma A. Metheny, RN, PhD; Kathleen L. Meert, MD
A boy was receiving enteral feedings while recovering from a traumatic brain injury. The nasojejunal tube migrated to the gastric area, and the patient developed pneumonia, likely due to aspiration.
with commentary by Lisa Schulmeister, RN, MN, APRN-BC
A nurse has trouble placing an IV catheter for a woman receiving her first dose of outpatient chemotherapy. The patient complains of pain at the site. Closer examination revealed that the chemotherapy had infused outside of the vein into the skin.
How Do Providers Recover from Errors?
with commentary by Colin P. West, MD, PhD
An elderly man with COPD and end-stage congestive heart failure was admitted for increasing shortness of breath, due to a pleural effusion. A resident performed a thoracentesis on the wrong side, and the patient developed a pneumothorax and died. The resident disclosed the error but was devastated.
Too Hot For Comfort
with commentary by Heather Cleland, MBBS; Jason Wasiak, BN, MPH
After removing the IV line on an infant receiving IV fluid and antibiotics, a nurse places a warm compress on the wound site. Later, another nurse discovers that the compress has caused a burn.
Resuscitation Errors: A Shocking Problem
with commentary by Benjamin S. Abella, MD, MPhil; Dana P. Edelson, MD
A code blue was called on a man admitted for chest pain, but the defibrillation pads placed on the patient were incompatible with the machine.
Physical Diagnosis: A Lost Art?
with commentary by George R. Thompson III, MD, and Abraham Verghese, MD
A man with paraplegia was admitted to the hospital, but the admitting physician, night float resident, and daytime team all "deferred" examination of the genital area. The patient was later discovered to have life-threatening necrotizing fasciitis of this area.
Compare and Contrast
with commentary by Kerry C. Cho, MD; Glenn M. Chertow, MD, MPH
A patient with presumed small bowel obstruction undergoes a contrast-enhanced CT scan. She develops contrast nephropathy requiring dialysis.
Reaction to Dye
with commentary by Richard Cohan, MD
Prior to a CT scan, a patient states that he is not allergic to x-ray dye. Soon after injection, he goes into anaphylactic shock.
Allergy to Holter
with commentary by Mark V. Williams, MD
A man sent for a Holter monitor inadvertently arrives at the allergy clinic and receives a skin test instead.
The Wrong Shot: Error Disclosure
with commentary by Thomas H. Gallagher, MD; Wendy Levinson, MD
A child is mistakenly vaccinated for hepatitis A, rather than B. Despite forthright disclosure and no evident harm to the child, the father becomes incredibly angry at the providers.
Crossing the Line
with commentary by Jeremy P. Feldman, MD; Michael K. Gould, MD, MS
A central line placed incorrectly causes a patient to suffer permanent neurologic damage.
Crushing Chest Pain: A Missed Opportunity
with commentary by Mark Graber, MD
A patient with chest pain is incorrectly diagnosed as having had an MI. Although physicians eventually realize the patient had an aortic dissection, it is too late. The patient dies.
with commentary by Herbert Y. Meltzer, MD
Inappropriate use of IV haloperidol to manage psychosis in an AIDS patient causes polymorphic v-tach ("torsade de pointes"), necessitating a transvenous pacemaker.
Produced for the
Agency for Healthcare Research and Quality
team of editors
University of California, San Francisco
with guidance from a prominent
. The AHRQ WebM&M site was designed and implemented by Silverchair.
Contact AHRQ WebM&M
Terms & Conditions
Freedom of Information Act
The White House
USA.gov: U.S. Government Official Web Portal
Agency for Healthcare Research and Quality • 540 Gaither Road Rockville, MD 20850 • Telephone: (301) 427-1364